Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 52, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 28, 2002, 7:36 PM CDT for Jackson County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 7:36 PM CDT (00:36 UTC)
- Expired
- Apr 28, 2002, 8:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Jackson County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 8:00 PM CDT | Hail 1.75 | Garth, AL | Quarter to golf ball size hail was observed from the Madison County line just north of Garth to Skyline. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2383 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
950 WUUS54 KBMX 290036 SVRBHM ALC071-290115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 735 PM CDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN NORTHEAST ALABAMA * UNTIL 815 PM CDT * AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF SKYLINE...MOVING SOUTHEAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DUTTON AND SCOTTSBORO. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:00 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Apr 28, 3:00 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT SUN APR 28 2002 MID/UPPER LEVEL FLAT RIDGE MIGRATES WESTWARD THROUGH 60 HRS AND ALLOWS UPPER FLOW TO BECOME NW ACROSS THE FORECAST AREA. SERIES OF SHORT WAVE TROUGHS ROTATE AROUND THE TOP OF THE RIDGE THROUGH TUESDAY. THIS FLAT RIDGE RETREATS A TAD SOUTH INTO THE EXTENDED...AND AGREE WITH PREVIOUS FORECASTER THAT CHANCES LOOK BETTER FOR RAIN AND THUNDERSTORMS WED NIGHT THROUGH FRIDAY. CAN GEM/ECMWF/AVN ALL PUSH FRONT THROUGH ENTIRE AREA BY FRI TIME FRAME. SURFACE PATTERN EVOLVES SIMILAR TO PREVIOUS WEEKS ACTIVITY BUT WITH A FEW CHANGES. STRONG LOW PRESSURE SYSTEM MOVES UP THROUGH PA THIS AFTERNOON AND SWINGS A COLD FRONT INTO THE REGION. SHORT RANGE MODELS IN CLOSER AGREEMENT TODAY...BRINGING FRONT INTO TN VLY BY 00Z...AND STALLING THE BOUNDARY IN S AL MON AFTERNOON/EVENING. BOUNDARY RETURNS NORTHWARD TUESDAY AS WARM FRONT...WITH AIRMASS AREAWIDE BECOMING MOIST AND UNSTABLE AGAIN. MODELS DIFFER ON PLACEMENT OF FRONTAL BOUNDARIES BEYOND TUESDAY. SHORT WAVE MOVES ACROSS AREA SAME TIME FRAME AS WARM FRONT MOVES NORTHWARD INTO TN VLY TUE....WITH DECENT ISENTROPIC LIFT ON 305K SURFACE...GOOD INSTABILITY AND OMEGA...TSTMS ARE POSSIBLE BUT WILL TRIM BACK MAV POPS A TAD. POPS TONIGHT AND SVR...FRONT MOVES THROUGH NORTHERN ALABAMA TONIGHT. LARGE SCALE ASCENT/UPPER SUPPORT NOT REAL STRONG...BUT GOOD BAROCLINIC ZONE/INSTABILITY WILL LEAD SLGT CHC/CHC POPS. WILL MENTION EVENING ONLY TN VLY. MODEL SOUNDINGS INDICATE POTENTIAL FOR HAIL AND DOWNBURST IF STORMS DEVELOP IN THE TN VLY...AND SOME ROTATION. WILL MONITOR THIS SITUATION CLOSELY. MODEL TEMP GUIDANCE RUNNING FAIRLY CLOSE...THEREFORE WILL REMAIN CLOSE AS IT AGREES WITH ONGOING FORECAST. PRELIM NUMBERS... HSV BB 055/076 056/081 065 753-143 BHM BE 060/079 058/084 067 7522232 MGM BE 065/084 060/087 067 7512231 .BHM...NONE.
In the hours before
Local storm report, Apr 28, 6:02 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM IDER AL 1.75 IN HAIL
04/28/02 DEKALB GOLFBALL SIZE HAIL WAS
REPORTED IN IDER BY STORM
SPOTTERS.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:08 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 52 min |
| Apr 28, 7:25 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 35 min |
| Apr 28, 7:59 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 46 min |
| Apr 28, 8:14 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 46 min |
| Apr 28, 8:15 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 30 min |
| Apr 28, 8:18 PM CDT | Tornado Warning | BMX | Limestone | 27 min |
| Apr 28, 8:39 PM CDT | Tornado Warning | BMX | DeKalb, Jackson | 66 min |
| Apr 28, 8:55 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 50 min |
| Apr 28, 8:57 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 48 min |
| Apr 28, 9:13 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 47 min |
| Apr 28, 9:27 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 33 min |
| Apr 28, 9:34 PM CDT | Severe Thunderstorm Warning | BMX | Marshall | 26 min |
| Apr 28, 9:57 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 33 min |
| Apr 28, 11:05 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 25 min |
| Apr 28, 11:19 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 26 min |
| Apr 29, 12:05 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 25 min |
| Apr 29, 12:55 AM CDT | Severe Thunderstorm Warning | BMX | Randolph | 35 min |
| Apr 29, 12:58 AM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 47 min |
| Apr 29, 1:24 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 36 min |
| Apr 29, 4:06 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.